Alert archive / Kentucky / River Flood Warnings in 2023
River Flood Warning 13, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Feb 17, 2023, 11:27 AM EST for Breathitt County, Kentucky. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2023, 11:27 AM EST (16:27 UTC)
- Expired
- Feb 17, 2023, 8:31 PM EST
- In force
- 9 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Fork Kentucky River at Jackson (JKNK2).
- Action stage
- 23 ft
- Minor stage
- 29 ft
- Moderate stage
- 31 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03280000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
119
WGUS43 KJKL 171627
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
1127 AM EST Fri Feb 17 2023
...The National Weather Service in Jackson KY has issued a Flood
Warning for the following rivers in Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
The next statement will be issued 5 PM EST Friday.
&&
KYC025-172200-
/O.NEW.KJKL.FL.W.0013.230217T1630Z-230218T0157Z/
/JKNK2.1.ER.230217T1630Z.230217T1800Z.230217T1956Z.NO/
1127 AM EST Fri Feb 17 2023
...FLOOD WARNING IN EFFECT UNTIL THIS EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...North Fork Kentucky River at Jackson.
* WHEN...Until this evening.
* IMPACTS...At 29.0 feet, Low lying areas flood. Water begins
inundating Wolverine Road just north of the Hays Depot bridge.
* ADDITIONAL DETAILS...
- At 10:00 AM EST Friday the stage was 28.0 feet.
- Forecast...The river is expected to rise above flood stage
late this morning to a crest of 30.0 feet this afternoon. It
will then fall below flood stage this afternoon.
- Flood stage is 29.0 feet.
- Flood History...This crest compares to a previous crest of
30.0 feet on 04/29/1970.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
BATZ1 follow-up statement
091
WGUS83 KJKL 180131
FLSJKL
Flood Statement
National Weather Service Jackson KY
831 PM EST Fri Feb 17 2023
...The Flood Warning is cancelled for the following rivers in
Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
KYC025-180245-
/O.CAN.KJKL.FL.W.0013.000000T0000Z-230218T0131Z/
/JKNK2.1.ER.230217T1630Z.230217T1800Z.230217T1956Z.NO/
831 PM EST Fri Feb 17 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the North Fork Kentucky River at Jackson.
* ADDITIONAL DETAILS...
- At 8:00 PM EST Friday the stage was 29.63 feet.
- Forecast...The river is falling and has been replaced with
another Flood Warning
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
JMWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 17, 11:14 AM EST, 13 minutes earlier.
Area forecast discussion, Feb 17, 11:14 AM EST, 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1114 AM EST Fri Feb 17 2023 .UPDATE... Issued at 1112 AM EST FRI FEB 17 2023 The area is now speckled with showers due to lingering moisture and steep low level lapse rates in the upslope cold air advection. Will look for a continued increase in activity into the afternoon, especially in southeast KY. Suspect that most of it is snow at this point. If not, it will go over to snow shortly as temps in the southeast drop a bit more. UPDATE Issued at 725 AM EST FRI FEB 17 2023 Steadier showers have moved into VA and WV with rain and snow showers and probably a few sprinkles and flurries ongoing across areas of central and eastern KY. Additional showers, mixed rain and snow trending toward all snow and/or flurries and sprinkles are expected through the day as colder air moves into the region and lapse rates steepen in advance of a shortwave trough. Hourly grids have been freshened up based on the latest observations and trends. && .SHORT TERM...(Today through Saturday) Issued at 519 AM EST FRI FEB 17 2023 Early this morning, an upper level ridge was centered near Cuba and the Bahamas while an upper level ridge extended from Mexico north into portions of the western Conus while in between the axis of an upper level trough extended from Canada into the central Great Lakes to portions of the Southern Plains. A lead shortwave trough is working through the OH Valley region at this point while another couple of weaker shortwaves are upstream with one entering the OH Valley at this point. Showers near and on either side of a cold front are working across the OH Valley and Appalachian region though the steadier of these are starting to shift out of southeastern KY and into WV and VA as the boundary departs to the east and southeast. Colder air is arriving on west northwest to northwest winds and temperatures across the western half of the CWA have dropped into 30s. Water continues to rise at several locations in the Liking, Kentucky, and Cumberland in particular as well as portions of the Big Sandy River as well as some of the larger tributary creeks. Rain showers continue to taper off across the southeastern portions of the area. However, lighter rain or snow showers remain upstream to the east of the upper level trough axis. The upper level trough axis will continue to move east today and into the St Lawrence Valley to Lower OH Valley to northeastern TX by mid afternoon with the axis of this trough moving east of the area later this evening and overnight. This axis should be about midway across the CWA at sunset. Cold air advection will continue through the day as sfc high pressure extending from the Southern Plains to MS Valley regions to start the day builds into the Lower OH Valley to Valley to eastern TX area by evening. 850 mb temperatures will bottom out in the -9C to -10C vicinity later this afternoon and evening. The cold air advection combined with solar insolation should result in isolated to scattered showers of rain or snow with some flurries or sprinkles in between through the day today. Temperatures should gradually slide into the mid 30s this morning to early this afternoon and eventually toward the low 30s toward sunset. Some light, probably brief, accumulations could occur on some of the ridgetops into this evening, but these should generally only be a dusting. A bit more of less than one inch may occur on the higher ridgetops, generally above 2500 feet near the VA border. Along with the colder air advecting into the region, drier air will advect in as well with dewpoints dropping well down into the 20s by early evening. Height rises will work into the area at 500 mb overnight with the height rises continuing into the day on Saturday as well. Meanwhile sfc high pressure will build into eastern KY tonight before the sfc high shifts to the east of the area late Saturday. A gradual slow scattering of clouds should occur from the northwest and west overnight tonight, particularly late. Lingering low clouds should still produce some flurries during the evening over the southeast through late evening to around midnight, before these end. Assuming clearing occurs, the normally colder locations should make a run toward the 20 degree mark. With more in the way of sunshine as well as a moderating airmass, with 850 mb temperatures climbing back above 0C, highs Saturday should be back near normal for the second half of February. River points in most basins will remain high over the weekend. .LONG TERM...(Saturday night through Thursday) Issued at 304 AM EST FRI FEB 17 2023 Key Messages: 1. Active weather pattern continues. 2. Prolonged period of rain is possible from Tuesday evening through the end of the period. Analysis and Discussion: High pressure is expected to be over the region to start the period. This will allow for warmer temperatures to be advected into the region. High temperatures for Sunday look to top out near the upper- 50s, lower-60s. As the new work week begins, the forecast area is progged to be in the base of a longwave trough. Models have a 70-80 kts jet core situated over the region; however, there is some model disagreement with surface cyclone development. There's some discrepancies between the long term model suites with PoP chances increasing Monday afternoon in the GFS is the most aggressive with putting PoP across the CWA. The CMC and ECMWF are a little slower with precipitation onset. Nonetheless, leaned with a blend of the NBM/ensembles and held off on PoP until Monday afternoon. Further to the west, another shortwave perturbation is expected to move through the flow. This will provide surface cyclogenesis in the Central Plains. Models have this low moving through Tuesday morning bringing more precipitation. Once this low exits, attention turns to a cut- off low off the coast of California. Models have the California cut-off low getting reabsorbed back into the flow. Upper-level winds will move this circulation onshore Tuesday afternoon before crossing into the Southern Plains late Wednesday morning. From this point, model solutions diverge greatly. The GFS is quicker and produces a more saturated solution. The CMC/ECMWF is slower and tracks the bulk of the precipitation to the northwest of the CWA. This is something to pay attention to because the forecast area has seen its fair share of precipitation the last couple days and is expected to see more at the start of next week. Ensemble members of the GFS and ECMWF have this surface low for Thursday brining substantial rainfall to the Commonwealth and even the WPC has issued a day 5 experimental marginal ERO for the potential for heavy rainfall. The current benefit to minimizing the threat for flash flooding is a couple days of drying leading up to precipitation beginning Monday afternoon but the current trend is for heavy rainfall and the potential for flash flooding for late next week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 735 AM EST FRI FEB 17 2023 MVFR was observed at issuance time across western portions of the area while some IFR lingers across the southeastern portions of the area. A trend to MVFR is anticipated over the next few hours in all locations with MVFR prevailing in most areas through about 21Z, while VFR arrives between 18Z and 21Z in the northwest. As drier air continues to move into the area, most locations should improve to VFR by 3Z though some MVFR could linger later near the VA border. Otherwise, once VFR develops, it should persist through the end of the period as high pressure builds in. West northwest to northwest winds generally near 10KT are expected through around 0Z, before winds become light and variable during the last 6 to 9 hours of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL/JP SHORT TERM...JP LONG TERM...VORST AVIATION...JP
Hazardous weather outlook, Feb 17, 4:19 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 419 AM EST Fri Feb 17 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-180930- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 419 AM EST Fri Feb 17 2023 This Hazardous Weather Outlook is for portions of east central Kentucky, northeast Kentucky, south central Kentucky, and southeast Kentucky. .DAY ONE...Today and Tonight Snow showers could bring some light accumulations of a dusting to less than an inch across the ridgetops and higher elevations through this evening. As runoff from prior rain continues to drain into area rivers, rises to near bankfull or exceeding bankfull are expected for many locations in the Liking, Kentucky, Big Sandy, and Cumberland River basins. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Portions of the Kentucky, Cumberland, and Big Sandy River basins will run high this weekend. A warm front is expected to lift across the area Tuesday into Tuesday night and could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:26 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Lee, Owsley and 2 more | 4 hr |
| Feb 16, 7:31 PM EST | Areal Flood Advisory | JKL | Breathitt, Knott, Lee, Magoffin, Morgan, Perry and 2 more | 4 hr |
| Feb 16, 8:18 PM EST | River Flood Warning | JKL | Owsley | 46 hr |
| Feb 16, 11:01 PM EST | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Fleming, Menifee, Montgomery and 4 more | 5 hr |
| Feb 16, 11:27 PM EST | River Flood Warning | JKL | Estill, Powell | 54 hr |
| Feb 16, 11:42 PM EST | River Flood Advisory | JKL | Breathitt | 13 hr |
| Feb 16, 11:45 PM EST | River Flood Advisory | JKL | Clay | 23 hr |
| Feb 16, 11:48 PM EST | River Flood Warning | JKL | Whitley | 4 days |
| Feb 16, 11:52 PM EST | River Flood Advisory | JKL | Floyd | 55 hr |
| Feb 16, 11:59 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Knott, Laurel, Leslie and 3 more | 5 hr |
| Feb 17, 12:00 AM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Morgan | 6 hr |
| Feb 17, 12:13 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Lee, Magoffin and 6 more | 5 hr |
| Feb 17, 12:37 AM EST | Areal Flood Advisory | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Rockcastle and 2 more | 3 hr |
| Feb 17, 1:23 AM EST | River Flood Warning | JKL | Magoffin | 16 hr |
| Feb 17, 1:29 AM EST | Areal Flood Advisory | JKL | Clay, Knott, Knox, Leslie, Perry | 4 hr |
| Feb 17, 1:34 AM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin, Martin, Pike | 5 hr |
| Feb 17, 1:55 AM EST | River Flood Advisory | JKL | Perry | 11 hr |
| Feb 17, 2:47 AM EST | River Flood Warning | JKL | Harlan | 13 hr |
| Feb 17, 2:47 AM EST | River Flood Warning | JKL | Bell | 26 hr |
| Feb 17, 2:50 AM EST | River Flood Advisory | JKL | Harlan | 12 hr |
| Feb 17, 2:50 AM EST | River Flood Advisory | JKL | Knox | 11 hr |
| Feb 17, 4:58 AM EST | River Flood Warning | JKL | Breathitt | 23 hr |
| Feb 17, 4:58 AM EST | River Flood Warning | JKL | Perry | 16 hr |
| Feb 17, 5:27 AM EST | River Flood Warning | JKL | Knox | 49 hr |
| Feb 17, 5:39 AM EST | River Flood Advisory | JKL | Johnson | 45 hr |
| Feb 17, 5:39 AM EST | River Flood Advisory | JKL | Pike | 22 hr |
| Feb 17, 9:05 AM EST | River Flood Warning | JKL | Perry | 12 hr |
| Feb 17, 5:20 PM EST | River Flood Warning | JKL | Magoffin | 6 hr |
Nearby
River Flood Warnings in Kentucky, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.